Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 7, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Jun 30, 2002, 4:21 PM MDT for Otero County, New Mexico. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2002, 4:21 PM MDT (22:21 UTC)
- Expired
- Jun 30, 2002, 5:00 PM MDT
- In force
- 39 min
- Issued by
- NWS El Paso, TX
- Area
- Counties, with a storm outline in the text
County Otero County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 10.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -338 J/kg
- Mixed-layer LCL
- 2653 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
047 WUUS54 KEPZ 302221 SVRELP NMC035-302300- URGENT - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 420 PM MDT SUN JUN 30 2002 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN OTERO COUNTY IN NEW MEXICO * UNTIL 500 PM MDT * AT 420 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 19 MILES EAST OF OROGRANDE...OR ABOUT 34 MILES SOUTH OF ALAMOGORDO...MOVING SOUTH AT 15 MPH PARALLEL AND JUST EAST OF HIGHWAY 54. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... RURAL CENTRAL OTERO COUNTY AT 430 PM MDT RURAL SOUTHERN OTERO COUNTY AT 450 PM MDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM ARROYOS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. HEAVY RAINS MAY FLOOD LOW LYING AREAS NEAR ARROYOS AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. LAT...LON 3201 10638 3201 10564 3254 10562 3262 10592
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:46 PM MDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 30, 2:46 PM MDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 246 PM MDT SUN JUN 30 2002 SYNOPSIS... HIGH PRESSURE ALOFT WILL PERSIST INTO TUESDAY. WITH A FAIRLY MOIST ATMOSPHERE CONTINUING...WE WILL SEE SOME ISOLATED THUNDERSTORMS THROUGH THIS PERIOD. ON WEDNESDAY AND THURSDAY THE HIGH PRESSURE WILL GIVE WAY TO LOWER PRESSURE FROM CENTRAL TEXAS. MOISTURE DOES NOT APPEAR TO BE INCREASING THOUGH...SO LOOK FOR SOME ISOLATED THUNDERSTORMS TO CONTINUE THROUGH THE HOLIDAY. DISCUSSION... SOMEWHAT WET PATTERN FOR THE HOLIDAY PERIOD STARTING TO LOOK DRIER NOW. IN THE SHORT TERM...MODELS AND OBSERVATIONS SHOWING THE WESTERN CWA CONTINUING TO DRY OUT. DEW POINTS CONTINUE TO FALL...NOW INTO THE 20S TO MID 30S OVER THE GILA MOUNTAINS AND THE BOOTHEEL. MAY STILL KEEP A 10 POP IN EARLY EVENING OVER THE MOUNTAINS...BUT OTHERWISE WILL REMOVE POPS OUT WEST. ETA SHOWING DRIER CONDITIONS CONTINUING MONDAY AND TUESDAY IN THE WEST...ALONG WITH FAIRLY STABLE AIRMASS PER INDICES. WILL KEEP POPS LIMITED TO THE EAST BOTH THESE DAYS. MODELS CONTINUE TO SHY AWAY FROM WETTER MID WEEK/HOLIDAY PERIOD. AVN AND ETA BOTH SHOW UPPER LOW OVER CENTRAL TEXAS REALLY LOITERING NOW. ETA/AVN EVENTUALLY MOVE UPPER LOW INTO THE SOUTH-CENTRAL PLAINS BY THURSDAY NIGHT...THOUGH FOUR CORNERS HIGH DISSIPATES NORTHWARD...REPLACED BY THE LOWER HEIGHTS FROM A COUPLE OF UPPER LOWS. ECMWF/CANADIAN ALSO SHOWING SIMILAR RESULTS. WILL START BACKING OFF STRONG WORDING OF THUNDERSTORMS BY REDUCING COVERAGE OF THUNDERSTORMS WEDNESDAY. HAVE MY DOUBTS FOR THURSDAY BUT WILL KEEP AS IS FOR NOW. EL PASO BB 73/ 99/ 74/100/ 73 11212 LAS CRUCES BB 67/100/ 69/101/ 68 11212 ALAMOGORDO BB 68/ 98/ 69/ 99/ 68 21212 CLOUDCROFT BB 47/ 75/ 49/ 76/ 48 23232 TRUTH OR CONSEQUENCES BB 68/ 97/ 69/ 98/ 68 11212 SILVER CITY BB 58/ 92/ 60/ 91/ 59 10000 DEMING BB 61/ 99/ 63/ 98/ 62 10000 LORDSBURG BB 60/101/ 62/100/ 61 00000 SIERRA BLANCA BB 66/ 96/ 68/ 98/ 67 21212 .ELP...NONE 17 HEFNER N
In the hours before
Special weather statement, Jun 30, 2:45 PM MDT, 1 hour 36 minutes before
NMZ025-010000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 245 PM MDT SUN JUN 30 2002 ...SLOW MOVING THUNDERSTORMS COULD CAUSE SOME LOCAL HEAVY RAINS ACROSS THE SOUTHERN SACRAMENTO MOUNTAINS... AT 240 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERAL SLOW MOVING THUNDERSTORMS OVER THE SACRAMENTO MOUNTAINS. THESE STORMS ARE PRODUCING MODERATE RAIN. HOWEVER WITH THEIR SLOW MOVEMENT...LOCAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE. ARROYOS...LOW SPOTS AND WILDFIRE BURN AREAS COULD BE AFFECTED BY THESE RAINS. HEFNER/SALMEN
Nearby
Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.